At renal grand rounds today, we heard about a case of severe hypomagnesemia in a patient who was on chronic omeprazole therapy. While the etiology of the low Mg2+ was likely multifactorial, I was surprised to find out that the PPI could have played a causal role. To date, there have been several case series of patients with profound hypomagnesemia that appeared to be due to PPI treatment. The most recent came from Hoorn et al, in which four patients with PPI-induced hypomagnesemia were described. All four had been on PPI therapy for at least one year, and serum Mg2+ ranged from 0.16 to 0.68 mEq/L before repletion. Hypomagnesemia resolved as early as two weeks after discontinuation of the PPI in one case, and took up to three months in another patient. Concomitant hypokalemia was also present in all four cases, and normalized with correction of the serum magnesium.
The mechanism of PPI-induced hypomagnesemia is unclear, although it is hypothesized that somehow the drugs interfere with gastrointestinal absorption. However, data from one case report suggest that a renal effect may also contribute. Regolisti et al described a patient with hypomagnesemia while on pantoprazole. An intravenous infusion of magnesium was used to determine the kidney’s maximum tubular magnesium reabsorption threshold, or the serum ultrafilterable magnesium concentration below which the kidneys retain most of the filtered magnesium. The serum and urine Mg were measured during a period of IV Mg infusion, and the point at which the urine Mg began to increase was deemed the point at which the renal tubular mechanisms for Mg reabsorption were overwhelmed. The maximum tubular reabsorption threshold for Mg was markedly less (0.90 mEq/L) in the patient compared to normal persons (≥ 1.20 mEq/L).
Although the incidence of PPI-induced refractory hypomagnesemia is assuredly quite low, given the infrequent case reports and the large number of people taking PPIs, it should be considered on the differential diagnosis of hypoMg (see Nate’s post) in any patient on a PPI whose low magnesium level is proving hard to correct.